Hail, Idaho
- When
- August 5, 8:30 PM PST to 8:35 PM PST
- Where
- Idaho County, 1.44 mi W of Kooskia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.150, -116.000
Hail up to one inch in diameter was reported with this storm.
A very unstable atmosphere ahead of an approaching upper level trough caused strong thunderstorms to form, with a severe thunderstorm passing over Kooskia. Hail up to one inch in diameter was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A very unstable atmosphere ahead of an approaching upper level trough caused strong thunderstorms to form, with a severe thunderstorm passing over Kooskia. Hail up to one inch in diameter was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 5, 12:52 PM PST, 7 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 252 PM MDT WED AUG 5 2009 ...STRONG STORMS POSSIBLE THROUGH THURSDAY FOLLOWED BY A POTENTIAL HEAVY RAIN EVENT... .DISCUSSION...TONIGHT AND THURSDAY...A SOUTHWEST FLOW ALOFT WILL BRING INCREASING AMOUNTS OF MOISTURE AND PRODUCE A MORE UNSTABLE ATMOSPHERE THROUGH THURSDAY. THE STRONGEST STORMS THIS EVENING SHOULD BE MAINLY OVER FAR NORTHWEST MONTANA AND THE CLEARWATER MOUNTAINS IN NORTH CENTRAL IDAHO. FURTHER TO THE EAST OVER MOST OF WESTERN MONTANA...THE LOWER ATMOSPHERE IS RELATIVELY STABLE AND THUS STORMS SHOULD WEAKEN AS CELLS SHIFT TO THE EAST. AS THE ATMOSPHERE FURTHER MOISTENS THURSDAY...THE THREAT FOR STRONG STORMS WILL EXPAND ACROSS WESTERN MONTANA WITH A FEW ISOLATED STORMS POSSIBLY BECOMING SEVERE. THURSDAY NIGHT THROUGH SATURDAY NIGHT...AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR IS EXPECTED TO MOVE THROUGH THE NORTHERN ROCKIES BEGINNING THURSDAY NIGHT AND WILL LINGER IN THE AREA THROUGH SATURDAY. ABUNDANT MOISTURE WILL BE PULLED INTO THE REGION AND INTERACT WITH THE UPPER LEVEL LOW TO PRODUCE WIDESPREAD WETTING RAINS ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. BY THE END OF THE EVENT SATURDAY AFTERNOON...MOST VALLEY LOCATIONS CAN EXPECT UP TO AN INCH OF PRECIPITATION WITH THE HIGHER TERRAIN IN GLACIER NATIONAL PARK AND THE CLEARWATER MOUNTAINS IN IDAHO RECEIVING TWO TO FOUR INCHES OF RAIN. PRECIPITATION AMOUNTS GREATER THAN FOUR INCHES IS NOT OUT OF THE QUESTION LOCALLY OVER THE HIGHER TERRAIN...BUT DUE TO FORECAST MODEL DIFFERENCES IN PLACEMENT...THESE AREAS ARE DIFFICULT TO IDENTIFY AT THIS TIME. IN ADDITION TO THE HEAVY RAIN FALL...TEMPERATURES WILL DROP SIGNIFICANTLY COMPARED TO EARLIER THIS WEEK...RANGING ANYWHERE FROM 20 TO 30 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. THIS WILL MAKE FOR A RAW DAY FRIDAY AND SATURDAY FOR OUTDOOR ENTHUSIASTS. SUNDAY THROUGH WEDNESDAY...THE LOW PRESSURE SYSTEM IS EXPECTED TO GRADUALLY PUSH EAST OUT OF THE REGION LATE SATURDAY AND SUNDAY. A SHORTWAVE RIDGE OF HIGH PRESSURE WILL BUILD IN ITS WAKE...GRADUALLY BRINGING A DRYING AND WARMING TREND FOR EARLY NEXT WEEK. MEDIUM RANGE MODELS HAVE DISAGREED ABOUT SPEED AND STRENGTH OF THE NEXT POTENTIAL SYSTEM TO IMPACT THE NORTHERN ROCKIES MIDDLE OF NEXT WEEK...SO KEPT TEMPERATURES NEAR NORMAL AND PRECIPITATION CHANCES AROUND CLIMATOLOGY. && .AVIATION...THE ATMOSPHERE WILL BECOME INCREASINGLY MOIST AND UNSTABLE TONIGHT AND THURSDAY. AS THIS OCCURS...THE ATMOSPHERE WILL SUPPORT AN INCREASING THREAT OF THUNDERSTORMS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...&& SHORT TERM...BAUCK LONG TERM....PALLISTER/NOLTE AVIATION...BAUCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 545 PM MDT WED AUG 5 2009 MTZ001>007-043-061200- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 545 PM MDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION TONIGHT. ISOLATED STORMS ACROSS FAR NORTHWEST MONTANA FROM TROY TO LIBBY TO THOMPSON FALLS AND FROM THE BITTERROOTS TO THE SAPPHIRE MOUNTAINS MAY BECOME STRONG PRODUCING STRONG GUSTY WINDS...FREQUENT LIGHTNING...HAIL...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS ALL OF WESTERN MONTANA THURSDAY. A FEW OF STORMS MAY BECOME STRONG OR POSSIBLY SEVERE. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY RAIN...HAIL AND FREQUENT LIGHTNING. A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP LATE THURSDAY THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED. BETWEEN THURSDAY EVENING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN WITH SOME OF THE HIGHER TERRAIN..ESPECIALLY GLACIER NATIONAL PARK...POSSIBLY SEEING MORE THAN TWO INCHES. THERE REMAINS UNCERTAINTY REGARDING SPECIFIC AREA FOR HEAVIEST RAINFALL...SO STAY TUNED TO THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR ADDITIONAL DETAILS. ALONG WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD BE 20 TO 40 DEGREES COOLER FRIDAY AND SATURDAY COMPARED TO EARLY THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>008-061200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 445 PM PDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS WILL DISSIPATE BY LATE EVENING. THE MAIN THREAT FROM THE STORMS WILL BE STRONG GUSTY WINDS...FREQUENT LIGHTNING...HAIL...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED STRONG THUNDERSTORMS ARE ONCE AGAIN EXPECTED THURSDAY. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY RAIN...HAIL AND FREQUENT LIGHTNING. A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP LATE THURSDAY THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED. BETWEEN THURSDAY EVENING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO ONE INCH OF RAIN WITH SOME OF THE HIGHER TERRAIN POSSIBLY SEEING MORE THAN TWO INCHES. THERE REMAINS UNCERTAINTY REGARDING SPECIFIC AREA FOR HEAVIEST RAINFALL...SO STAY TUNED TO THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR ADDITIONAL DETAILS. ALONG WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD BE 20 TO 30 DEGREES COOLER FRIDAY AND SATURDAY COMPARED TO EARLY THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-061200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 545 PM MDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY LATE EVENING. ISOLATED STORMS MAY BECOME STRONG PRODUCING STRONG GUSTY WINDS...FREQUENT LIGHTNING...HAIL...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED STRONG THUNDERSTORMS ARE ONCE AGAIN EXPECTED THURSDAY. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY RAIN...HAIL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 503 PM MDT WED AUG 5 2009 MTZ001-003-004-052345- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 503 PM MDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDERS AND CENTRAL MINERAL COUNTIES UNTIL 545 PM MDT... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAINT REGIS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT REGIS... PARADISE...PLAINS AND KEYSTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4763 11481 4744 11458 4715 11516 4729 11533 TIME...MOT...LOC 2302Z 230DEG 22KT 4729 11513 ZUMPFE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
756 PM MDT WED AUG 5 2009
MTZ001>003-060300-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
756 PM MDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND NORTHERN
FLATHEAD COUNTIES UNTIL 900 PM MDT...
AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF LIBBY TO 6 MILES EAST OF WEST GLACIER...AND MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...APGAR...OLNEY...
RADNOR...LAKE MCDONALD...STRYKER...LOGAN PASS...TREGO...FORTINE AND
POLEBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4881 11376 4876 11376 4871 11369 4861 11373
4859 11365 4842 11377 4842 11546 4884 11516
4884 11398 4882 11397 4884 11392 4883 11379
TIME...MOT...LOC 0156Z 206DEG 20KT 4850 11527 4850 11385
ZUMPFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
958 PM MDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 2 SE EUREKA 48.86N 115.02W
08/05/2009 E1.75 INCH LINCOLN MT PUBLIC
APPRECIATIVE DAMAGE TO TWO VEHICLES AND BROKE SMALL TREE
LIMBS OFF NEARBY TREES.
&&
LAKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1024 PM MDT WED AUG 5 2009
IDZ005>007-060515-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN
CLEARWATER MOUNTAINS-
924 PM PDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER AND NORTHERN
IDAHO COUNTIES UNTIL 1015 PM PDT...
AT 921 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF KOOSKIA...OR 11 MILES SOUTHWEST
OF KAMIAH...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KOOSKIA...EAST
KAMIAH...WEIPPE...PIERCE...WINONA...STITES...PARDEE...WOODLAND...
GLENWOOD...SYRINGA...MUSSELSHELL AND JAYPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4619 11633 4616 11619 4621 11614 4622 11603
4628 11613 4635 11618 4657 11579 4622 11536
4597 11618 4619 11646
TIME...MOT...LOC 0424Z 232DEG 30KT 4611 11613
ZUMPFEThe Missoula radar (KMSX), 183 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
1 hail. Local standard time, as filed.
Hail up to one inch in diameter was reported with this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192636.